×

Variation of Iwasawa invariants in Hida families. (English) Zbl 1093.11065

Consider absolutely irreducible modular Galois representations \(\overline\rho: G_\mathbb{Q}\to GL_2(k)\), where \(k\) is a finite field of characteristic \(p\), and assume that \(\overline\rho\) is \(p\)-ordinary and that its restriction to a decomposition group at \(p\) is reducible and non-scalar. The corresponding Hida family \({\mathcal H}(\overline\rho)\) is the set of all \(p\)-ordinary \(p\)-stabilized newforms \(f\) with mod],\(p\) Galois representation isomorphic to \(\overline\rho\). Each \(f\) gives rise to the analytic and algebraic Iwasawa invariants \(\mu^{\text{an}}, \lambda^{\text{an}},\mu^{\text{alg}},\lambda^{\text{alg}}\). Theorem 1. If \(\mu^*(f_0)=0\) for some \(f_0\in{\mathcal H}(\overline\rho)\), then \(\mu^*(f)=0\) for all \(f\in{\mathcal H}(\overline\rho)\) (i.e., \(\mu^* (\overline\rho)=0)\); here \(*\) is ‘an’ or ‘alg’. It follows that Greenberg’s conjecture, \(\mu^{\text{an}}(f)= \mu^{\text{alg}}(f)=0\) for \(p\)-ordinary modular \(f\) of weight two having a residually irreducible Galois representation, is equivalent to the corresponding conjecture without the weight restriction. Theorem 2. Assume that \(\mu^* (\overline\rho)=0\) and let \(f_{1,2}\in{\mathcal H}(\overline\rho)\) lie on the branches \({\mathbf T}({\mathfrak a}_{1,2})\). Then \(\lambda^*(f_1)-\lambda^*(f_2)=\sum e_\ell({\mathfrak a}_2)-e_ell({\gamma a}_1)\) with the sum taken over all primes \(\ell\) dividing the tame level of \(f_1\) or \(f_2\), and with \(e_\ell ({\mathfrak a})\) an explicit non-negative invariant of the branch \({\mathbf T} ({\mathfrak a})\) and the prime \(\ell\) \(({\mathfrak a}\) is a minimal prime ideal of a certain Hecke algebra.) Corollaries. 1. \(\mu^{\text{an}}(\overline \rho)=\mu^{\text{alg}} (\overline\rho) =0\) implies the validity of the main conjecture for all \(f\in{\mathcal H}(\overline \rho)\), if it only holds for some \(f_0\in{\mathcal H}(\overline\rho)\). 2. If \(\mu^* (\overline\rho)=0\), then \(\lambda^*\) is constant on branches of \({\mathcal H} (\overline\rho)\) and minimized on the branches of minimal tame level. The proofs of the theorems are based on, for the analytic part, two-variable \(p\)-adic \(L\)-functions on the Hida family of \(\overline\rho\) and on each of its irreducible components and, for the algebraic part, the theory of residual Selmer groups and the use of level lowering. Applications to the main conjecture and examples finish the paper.

MSC:

11R23 Iwasawa theory
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] Carayol, H.: Sur les représentations l-adiques associées aux formes modulaires de Hilbert. Ann. Sci. Éc. Norm. Supér., IV. Sér. 19, 409–468 (1986) · Zbl 0616.10025
[2] Carayol, H.: Formes modulaires et représentations galoisiennes à valeurs dans un anneau local complet. p-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991), Contemp. Math., vol. 165, pp. 213–237. Providence, RI: Am. Math. Soc. 1994
[3] Darmon, H., Diamond, F., Taylor, R.: Fermat’s last theorem. Elliptic curves, modular forms & Fermat’s last theorem (Hong Kong, 1993), pp. 2–140. Cambridge, MA: Internat. Press 1997 · Zbl 0877.11035
[4] Diamond, F.: On congruence modules associated to {\(\Lambda\)}-adic forms. Compos. Math. 71, 49–83 (1989) · Zbl 0686.10022
[5] Diamond, F.: The refined conjecture of Serre. Elliptic curves, modular forms, & Fermat’s last theorem (Hong Kong, 1993). Ser. Number Theory, I, pp. 22–37. Cambridge, MA: Internat. Press 1995
[6] Diamond, F.: On deformation rings and Hecke rings. Ann. Math. (2) 144, 137–166 (1996) · Zbl 0867.11032
[7] Diamond, F., Ribet, K.A.: l-adic modular deformations and Wiles’s ”main conjecture”. Modular forms and Fermat’s last theorem (Boston, MA, 1995), pp. 357–371. New York: Springer 1997 · Zbl 0919.11041
[8] Diamond, F., Taylor, R.: Nonoptimal levels of mod l modular representations. Invent. Math. 115, 435–462 (1994) · Zbl 0847.11025
[9] Diamond, F., Taylor, R.: Lifting modular mod l representations. Duke Math. J. 74, 253–269 (1994) · Zbl 0809.11025
[10] Greenberg, R.: Iwasawa theory for p-adic representations. Algebraic number theory, Adv. Stud. Pure Math., vol. 17, pp. 97–137. Boston, MA: Academic Press 1989 · Zbl 0739.11045
[11] Greenberg, R.: Iwasawa theory for motives. In L-functions and arithmetic (Durham, 1989), pp. 211–233. Cambridge: Cambridge Univ. Press 1991
[12] Greenberg, R.: Iwasawa theory and p-adic deformations of motives. Motives (Seattle, WA, 1991). Proc. Symp. Pure Math., vol. 55, pp. 193–223. Providence, RI: Am. Math. Soc. 1994 · Zbl 0819.11046
[13] Greenberg, R.: Iwasawa theory for elliptic curves. Arithmetic theory of elliptic curves (Cetraro, 1997). Lect. Notes Math., vol. 1716, pp. 51–144. Berlin: Springer 1999 · Zbl 0946.11027
[14] Greenberg, R., Stevens, G.: p-adic L-functions and p-adic periods of modular forms. Invent. Math. 111, 407–447 (1993) · Zbl 0778.11034
[15] Greenberg, R., Vatsal, V.: On the Iwasawa invariants of elliptic curves. Invent. Math. 142, 17–63 (2000) · Zbl 1032.11046
[16] Gross, B.: A tameness criterion for Galois representations associated to modular forms (mod p). Duke Math. J. 61, 445–517 (1990) · Zbl 0743.11030
[17] Hida, H.: Galois representations into GL2(Zp[[X]]) attached to ordinary cusp forms. Invent. Math. 85, 545–613 (1986) · Zbl 0612.10021
[18] Hida, H.: Iwasawa modules attached to congruences of cusp forms. Ann. Sci. Éc. Norm. Supér., IV. Sér. 19, 231–273 (1986) · Zbl 0607.10022
[19] Hida, H.: Modules of congruence of Hecke algebras and L-functions associated with cusp forms. Am. J. Math. 110, 323–382 (1988) · Zbl 0645.10029
[20] Kato, K.: p-adic Hodge theory and values of zeta functions of modular forms. Cohomologies p-adiques et applications arithmétiques. III. Astérisque 295, 117–290 (2004)
[21] Katz, N.: Higher congruences between modular forms. Ann. Math. (2) 101, 332–367 (1975) · Zbl 0356.10020
[22] Kitigawa, K.: On standard p-adic L-functions of families of elliptic curves. In: p-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991). Contemp. Math., vol. 165, pp. 81–110. Providence, RI: Am. Math. Soc. 1994
[23] Livné, R.: On the conductors of mod l Galois representations coming from modular forms. J. Number Theory 31, 133–141 (1989) · Zbl 0674.10024
[24] Matsumura, H.: Commutative ring theory, second edn. Cambridge Studies in Advanced Mathematics, vol. 8. Translated from the Japanese by M. Reid. Cambridge: Cambridge University Press 1989 · Zbl 0666.13002
[25] Mazur, B.: On the arithmetic of special values of L-functions. Invent. Math. 55, 207–240 (1979) · Zbl 0426.14009
[26] Mazur, B.: Euler systems in arithmetic geometry. Notes from a course at Harvard University (1998), available at http://www.math.amherst.edu/aweston
[27] Mazur, B.: The theme of p-adic variation. Mathematics: frontiers and perspectives, pp. 433–459. Providence, RI: Am. Math. Soc. 2000 · Zbl 0959.14008
[28] Mazur, B.: Two-variable p-adic L-functions. Unpublished notes
[29] Mazur, B.: An introduction to the deformation theory of Galois representations. In: Modular forms and Fermat’s last theorem (Boston, MA, 1995), pp. 243–311. New York: Springer 1997
[30] Ochiai, T.: On the two-variable Iwasawa main conjecture for Hida deformations. In preparation · Zbl 1112.11051
[31] Panchishkin, A.: Two-variable p-adic L-functions attached to eigenfamilies of positive slope. Invent. Math. 154, 551–615 (2003) · Zbl 1065.11025
[32] Stein, W.: The modular forms explorer. http://modular.fas.harvard.edu/mfd/mfe/
[33] Stevens, G.: Families of overconvergent modular symbols. Preprint
[34] Taylor, R., Wiles, A.: Ring-theoretic properties of certain Hecke algebras. Ann. Math. (2) 141, 553–572 (1995) · Zbl 0823.11030
[35] Vatsal, V.: Canonical periods and congruence formulae Duke Math. J. 98, 397–419 (1999) · Zbl 0979.11027
[36] Weston, T.: Iwasawa invariants of Galois deformations. Manuscr. Math. 118, 161–180 (2005) · Zbl 1197.11144
[37] Wiles, A.: Modular elliptic curves and Fermat’s last theorem. Ann. Math. (2) 141, 443–551 (1995) · Zbl 0823.11029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.